Hyperkalemia and Hypokalemia

Published on 22/03/2015 by admin

Filed under Critical Care Medicine

Last modified 22/03/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 1727 times

14 Hyperkalemia and Hypokalemia

Hyperkalemia and hypokalemia are the most common electrolyte abnormalities found in hospitalized patients.1 The precise prevalence of potassium abnormalities in critically ill patients is unknown.2 However, owing to comorbid conditions, critically ill patients are likely at a higher risk of developing complications from altered serum potassium levels. Therefore, timely recognition and intervention are essential for minimizing morbidity and mortality.

image Hyperkalemia

Hyperkalemia is defined as a serum potassium concentration (serum [K+]) greater than 5.0 mEq/L. In critically ill patients, hyperkalemia is less frequent than hypokalemia but more likely to cause serious complications. Severe hyperkalemia requires rapid correction to prevent serious cardiovascular complications. The measured value for serum [K+] can be elevated as a result of in vitro phenomena, usually the release of K+ from cells during the clotting process. Pseudohyperkalemia should be recognized and considered in patients with marked elevations of white blood cell or platelet count.3 Simultaneous measurements of plasma (unclotted) and serum (clotted) [K+] should identify this problem. A serum [K+] that is 0.2 to 0.3 mEq/L greater than plasma [K+] is indicative of pseudohyperkalemia. Pseudohyperkalemia also may result from hemolysis of a blood specimen after collection; this event is usually identified in the laboratory and reported.

True hyperkalemia occurs by two mechanisms: (1) impaired K+ excretion and (2) shifts in intracellular and extracellular K+ (Box 14-1). Renal insufficiency is the most common cause of altered K+ excretion. With acute oliguric renal failure, elevated potassium level, if not treated, is life threatening. In most patients with nonoliguric chronic renal failure, mild hyperkalemia is evident.4 With some causes of chronic renal failure, such as diabetes mellitus and tubulointerstitial diseases, hyperkalemia is more pronounced and is probably related to low circulating renin and aldosterone levels.5 Decreased aldosterone production promotes the development of hyperkalemia. Patients with acquired adrenal insufficiency develop hyperkalemia despite normal renal function. Various drugs used in the intensive care unit (ICU) can produce hyperkalemia by impairing K+ excretion.6 Patients with abnormal renal function are more susceptible to drug-induced hyperkalemia, and potassium supplements are the most common cause. Potassium-sparing diuretics (spironolactone, amiloride, and triamterene) inhibit K+ excretion and can produce severe hyperkalemia.7 Spironolactone is the most dangerous of these drugs with respect to impaired K+ excretion, and its effects can be persist even after discontinuation of the drug. Its use has increased significantly after reports of improved mortality in patients with congestive heart failure.8 Angiotensin-converting enzyme (ACE) inhibitors reduce circulating aldosterone levels and are associated with hyperkalemia in patients with renal insufficiency.9 Angiotensin receptor blockers (ARBs) have less impact on circulating aldosterone levels and are less likely to produce hyperkalemia.9 Nonsteroidal antiinflammatory drugs (NSAIDs) and cyclooxygenase-2 (COX-2) inhibitors block prostaglandin synthesis, causing indirect suppression of renin release and aldosterone secretion. NSAIDs and COX-2 inhibitors also reduce renal blood flow and glomerular filtration rate, particularly in patients with prerenal azotemia (due to decreased intravascular volume or heart failure). These compounds may produce hyperkalemia by these mechanisms in patients with or without renal dysfunction.10,11 Heparin inhibits aldosterone synthesis and can cause significant hyperkalemia in patients with altered renal function.1214 Other drugs that may cause hyperkalemia by decreasing glomerular filtration rate and aldosterone secretion include cyclosporine and tacrolimus.15 Trimethoprim and pentamidine inhibit renal K+ excretion and can cause hyperkalemia in patients with renal insufficiency.15 Hyperkalemia has also been described as one of the manifestations of the propofol infusion syndrome (PRIS), a rare but fatal complication of propofol infusion in critically ill patients.16,17

Alterations in the relationship between intracellular and extracellular [K+] may lead to severe hyperkalemia in critically ill patients, either by increased release of intracellular K+ or by inhibition of extracellular-to-intracellular K+ movement. The effects of acidosis on serum [K+] are complicated and not fully understood. The traditional teaching that acidosis produces a shift of K+ from the intracellular to the extracellular space, thus causing hyperkalemia, was based on observations of hyperkalemia in patients with diabetic ketoacidosis and renal failure.18 This relationship has since been disproved, and changes in serum [K+] in relation to acid-base disorders are more complex than initially thought. Most forms of acute acidosis do not present with hyperkalemia. The most common forms of acute metabolic acidosis in critically ill patients, diabetic ketoacidosis and lactic acidosis, are not associated with shift K+ out of cells.19 Hyperkalemia seen with diabetic ketoacidosis is most likely caused by increased release of intracellular K+ due to the breakdown of muscle cells.20 Hypertonicity of the extracellular fluid causes water to exit cells, and K+ follows. Unless renal function is adequate to eliminate the excess K+, hyperkalemia develops. This situation may occur in patients with uncontrolled diabetes and can lead to severe hyperkalemia in the presence of renal failure and hypoaldosteronism.20 Massive tissue breakdown can occur with trauma, burns, and rhabdomyolysis, leading to release of K+ into the extracellular space. If renal mechanisms for K+ excretion are impaired, severe hyperkalemia may develop. Drugs can affect the transmembrane balance of K+. β-Adrenergic blockers inhibit the entry of K+ into cells and, in combination with renal failure, can promote development of hyperkalemia.21 Succinylcholine blocks normal reentry of K+ into cells after depolarization and causes a transitory increase in serum [K+].22 In patients with severe burns or extensive trauma, the transient hyperkalemia induced by succinylcholine can be more prolonged and severe.23 Digoxin impairs K+ entry into cells by inhibiting the cell membrane Na+/K+-ATPase.24 It does not produce hyperkalemia in therapeutic doses, but may cause hyperkalemia with toxic levels.24,25

Clinical Effects

Most of the clinical consequences of potassium abnormalities are related to the effect on the transmembrane resting cell potential. Cardiac and neuromuscular cells are particularly sensitive to changes in serum [K+]. Most often, hyperkalemia is asymptomatic. However, it affects the cardiac conduction system, as evidenced by characteristic changes in the electrocardiogram (ECG) that serve as indicators of potential life-threatening arrhythmias (Table 14-1). The first sign of increased serum [K+] is tenting of the T wave. Changes associated with progressive increases in serum [K+] include widening of the QRS complex, progressive development of atrioventricular conduction blocks, slow idioventricular rhythm, an ECG tracing that looks like a sine wave, ventricular fibrillation, and finally asystole.26 ECG changes are not always sensitive to changes in serum [K+] levels. There is no absolute level of serum [K+] associated with a particular ECG abnormality, but rapid rises seem to be more dangerous, particularly in patients without a history of chronic renal insufficiency.27,28 However, normal ECGs have been described with extreme hyperkalemia, and in some cases the first manifestation of cardiac compromise from hyperkalemia may be ventricular fibrillation.29,30 Hyperkalemia can cause paresthesias and weakness in the arms and legs, followed by a symmetrical flaccid paralysis of the extremities that ascends toward the trunk, finally involving the respiratory muscles. The cranial nerves are usually not affected by hyperkalemia.

TABLE 14-1 Electrocardiogram Changes Caused by Abnormal [K+]

Hyperkalemia Hypokalemia
Peaked T waves Broad, flat T waves
Loss of P waves ST depression
Widening QRS complexes U wave
Sine wave QT interval prolongation
Ventricular arrhythmias Ventricular arrhythmias
Asystole  

Treatment

The primary goal of treating hyperkalemia is to prevent adverse cardiac complications. Treatment modalities are aimed at one of three mechanisms to prevent or decrease these complications: (1) direct antagonism of hyperkalemic effect on the cell membrane polarization, (2) movement of extracellular K+ into the intracellular compartment, and (3) removal of K+ from the body. Patients with a serum [K+] greater than 6.5 mEq/L or ECG signs suggestive of hyperkalemia should be treated emergently.31

Buy Membership for Critical Care Medicine Category to continue reading. Learn more here